[In the player above, watch related coverage on Narcan’s approval to be sold over the counter.]
BEREA, Ohio (WJW) — Naloxone, the life-saving medication that can reverse an opioid overdose, is now available at all 14 service plazas across the 241-mile Ohio Turnpike.
The turnpike partnered with state substance use initiatives RecoveryOhio and Project DAWN to install the medicine — known by its brand name Narcan — in dedicated cabinets at the public facilities.
“In an overdose situation, minutes matter. By providing naloxone at service plazas and to Turnpike employees, we are hoping to save lives and give people a chance to access recovery resources,” Gov. Mike DeWine is quoted in a Wednesday news release.
Turnpike foremen, who are often the first to respond to an emergency, will also carry naloxone kits in their vehicles, according to the release. Nearly 800 turnpike employees including frontline maintenance and roadway workers and service plaza staff have also been trained on using naloxone to rescue someone from an overdose.
“Ohio Turnpike employees and travelers who recognize that an individual requires medical assistance from an apparent opioid overdose or is accidently exposed to an opioid, now have the wherewithal to locate and administer naloxone at our service plazas,” Ferzan Ahmed, turnpike commission executive director, is quoted in the release.
Last year, unintentional drug overdoses killed more than 4,800 people, nearly four times as many people than were killed in car crashes that year, according to the news release, citing the Ohio Department of Public Safety.
Nonprescription opioids, including illicit drugs like heroin and fentanyl, are responsible for about three-quarters of all opioid overdose deaths, according to the news release, citing the Cleveland Clinic.
What to do if you think someone is overdosing
People overdosing on opioids appear sleepy or struggle to stay conscious, according to the U.S. Centers for Disease Control and Prevention.
They may also be breathing slowly or making choking or gurgling sounds. Their pupils may be small and constricted to pinpoints; their body may be limp; their skin may be cold, clammy or discolored.
Anyone who thinks they may have been accidentally exposed to narcotics or believe they are overdosing should call 911 immediately.
Another person should give them naloxone if available. It can’t be self-administered. To get the overdose remedy for free, visit naloxone.ohio.gov.
The CDC recommends keeping the person awake, laying them on their side to prevent choking, and waiting with them until first responders arrive.